Valium Overdose: Risks, Symptoms and Treatment

A Valium overdose can be deadly, so it’s important for Valium users to be aware of overdose risk factors and know how to prevent a Valium overdose from occurring.

Valium (diazepam) is a benzodiazepine medication that is FDA-approved to treat many different medical conditions. Although it can be a helpful medication, it is also a controlled substance with a potential for abuse, dependence, addiction and overdose. 

It is especially dangerous to mix Valium with substances like opioids or alcohol, as doing so can greatly increase the risk of overdose. Taking Valium more often than prescribed or using higher doses can also increase the likelihood of an overdose. A Valium overdose can be deadly, so it’s important for Valium users to be aware of overdose risk factors and know how to prevent a Valium overdose from occurring.

Table of Contents

What Is Valium Prescribed For?

Valium is one of the most commonly prescribed benzodiazepine drugs in the country. In 2019 alone, more than 5.7 million Valium prescriptions were dispensed at pharmacies throughout the United States. The drug is FDA-approved to treat a wide variety of medical conditions. Conditions that Valium is used to treat include:

  • Sedation before a medical procedure or surgery
  • Anxiety
  • Seizure
  • Alcohol withdrawal
  • Muscle spasms
  • Night terrors

Valium and its generic version diazepam come in many different dosage forms, such as:

  • Oral solution
  • Oral tablets
  • Injectable, for hospital use only
  • Rectal gel

Potential for Abuse and Dependence

As a Schedule IV controlled substance, Valium has a risk of abuse, dependence and addiction. Among people who take benzos like Valium, experts estimate that 17.1% of people misuse them but less than 2% have benzo use disorders.

Can You Overdose on Valium?

It is possible to overdose on Valium, and overdose deaths from benzos like Valium are increasing in the United States. Between 2019 and 2020, benzo overdose deaths increased by 42.9% overall. In addition, overdose deaths from prescription benzos like Valium increased 21.8% during this time. From January to June 2020, opioids were involved in around 92.7% of benzodiazepine overdose deaths.

How Much Valium Is Too Much?

Taking more Valium than prescribed, taking it more often than prescribed or combining it with other medications can lead to a Valium overdose. Because each person’s needs and reactions to Valium are different, what could be too little for one person is too much for another, so always only take the amount of Valium prescribed to you. 

However, in general, for adults prescribed oral Valium, the max amount of Valium that you could take is usually 40 mg within a 24-hour period. The max injectable dose is 0.6 mg/kg within an eight-hour timeframe. For children, the max total daily dose of oral Valium is usually 10 mg.

Valium Overdose Symptoms

The most common symptoms of a Valium overdose include:

  • Slurred speech
  • Movement problems 
  • Changes in mental state
  • Slowed breathing if Valium was taken with substances like opioids or alcohol

A Valium overdose can be deadly. If you suspect someone is overdosing, call 911 immediately. Do NOT be afraid to seek help. If you do not have access to a phone, you can contact Web Poison Control Services online.

Valium Overdose Risk Factors

Multiple risk factors exist for Valium overdoses, including:

  • Having other medical conditions, including mental health concerns like depression
  • Alcohol use
  • Illicit drug use
  • Taking more Valium than prescribed
  • Taking Valium more often than instructed

Valium Overdose Prevention

You can take several steps to protect yourself from a Valium overdose:

  • Only take Valium that has been prescribed to you.
  • Do not take old Valium prescriptions that you have saved — you may have been able to tolerate higher doses in the past than you cannot tolerate now.
  • Do not take a higher dose of Valium than your doctor tells you to.
  • Do not take Valium more often than your doctor tells you to.
  • Make sure your doctor and pharmacist know about any other medications you are taking, including opioids that can increase your Valium overdose risk.
  • Do not drink alcohol while taking Valium.

Valium Overdose Treatment

A person overdosing on Valium needs prompt medical attention. For this reason, it is important to call 911 or contact Web Poison Control Services if you think someone may be having a Valium overdose. There is very little that you can do at home to treat a benzo overdose, and the opioid reversal agent naloxone (Narcan) will not work on Valium.

If you or someone you love is struggling with Valium misuse, help is available at The Recovery Village Cherry Hill at Cooper. Contact us today to learn more about Valium addiction treatment programs that can work well for your situation.

Get Help

If you or someone you love is facing an alcohol use disorder, The Recovery Village Cherry Hill at Cooper can help. We offer medical detox and comprehensive rehab programs that are tailored to suit your needs.

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.